Montana, 2007

Hail in Montana, September 4, 2007

September 4, 2007 · NWS GGW · 4 events in 3 counties and zones

A rather unusual number of strong to severe thunderstorms for September erupted late in the afternoon into the evening ahead of a cold front. Most storms produced non-severe hail and some gusty winds; although a few resulted in severe hail ranging in size from nickels to quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A rather unusual number of strong to severe thunderstorms for September erupted late in the afternoon into the evening ahead of a cold front. Most storms produced non-severe hail and some gusty winds; although a few resulted in severe hail ranging in size from nickels to quarters. The severe weather was confined to portions of Valley, McCone and Roosevelt Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 4, 1:32 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 4, 1:32 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT TUE SEP 4 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
FAIRLY UNSETTLED PERIOD AS THE HOT DRY AIRMASS GETS SHOVED EAST.

FOLLOWED MOSTLY THE GFS WITH THIS PACKAGE...BUT MODELS WERE IN
PRETTY GOOD AGREEMENT WITH SENSIBLE WEATHER FEATURES.

UPPER RIDGE BEING REPLACED BY STRONG UPPER TROUGH OVER MONTANA THIS
AFTERNOON. WITH THE DIVERGENCE OCCURRING ALOFT...ISOLATED
THUNDERSTORMS HAVE NOW MOVED INTO CENTRAL MONTANA. MORE ACTIVITY HAS
DEVELOPED SOUTHWEST OF MONTANA THROUGH UTAH AND NEVADA. IT LOOKS
LIKE ACTIVITY WILL MOVE AND CONTINUE DEVELOPING AS THEY MOVE INTO
THE WESTERN ZONES BY EARLY EVENING. MUCH OF THESE WILL BE DRY AND
CONTAIN GUSTY WINDS. AS THEY MOVE INTO THE EASTERN ZONES AFTER
MIDNIGHT...THE THREAT OF GUSTY WINDS SHOULD BE DIMINISHED.

ON WEDNESDAY...THE UPPER TROUGH CUTS OFF OVER IDAHO/UTAH AND NEVADA.
THEREFORE...PRECIP ASSOCIATED WITH THIS SYSTEM SHOULD REMAIN TO OUR
SOUTHWEST. LESS CLOUDS ARE EXPECTED AND TEMPS WERE RAISED SLIGHTLY.
HOWEVER MET GUIDANCE LOOKED TOO COOL WITH GFS ENSEMBLE NUMBERS
POSSIBLY TOO HIGH. ANYWAY LOWERED POPS AS WELL.

THEN THE SYSTEM IS EXPECTED TO LIFT NORTHEAST AND PROBABLY TAP INTO
SOME GULF OF MEXICO MOISTURE. SHOWERS ARE EXPECTED TO OVERSPREAD THE
AREA INTO THURSDAY AS SURFACE LOW SPINS OVER SOUTH DAKOTA. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS IN VERY GOOD AGREEMENT IN HAVING A MAJOR CHANGE TO THE
LONGWAVE PATTERN. THE WHOLE PATTERN IS QUITE AMPLIFIED...WITH A
STRONG CLOSED UPPER HIGH IS OVER THE E PACIFIC EXTENDING QUITE FAR
NORTH. THERE IS AN UPPER TROUGH OVER THE MIDWEST. THIS PUTS NE MT
INTO A NW FLOW THRU THE ENTIRE PERIOD..,WITH 500 MB HEIGHTS IN
THE 560S DM. THICKNESSES DROP INTO THE 540S DM AT TIMES. THIS
ENSURES TEMPS WILL BE ON THE COOL SIDE. 12Z GFS IS MUCH DIFFERENT
THAN OTHER MODELS OR PREVIOUS RUNS. IT HAD A STRONG TROUGH MOVE
S THRU W CANADA...THEN BECOME A STATIONARY CLOSED LOW OVER THE
PACIFIC NW FOR SEVERAL DAYS. THIS IS DISCOUNTED AS IT IS ALSO A
LESS LIKELY OCCURRENCE IN SEP.

THERE WILL BE SEVERAL DISTURBANCES IN THIS NW FLOW DURING THE PERIOD...BUT
NONE STRONG AND MODELS LOOK KIND OF LOW IN MOISTURE AND PRECIP.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS THOUGH WITH THE
SYSTEM THAT ARRIVES FRI AND FRI NIGHT ON THE HEELS OF THE THU
SYSTEM . ANOTHER ARRIVES SUNDAY...BUT SOME MODELS HAVE SHOWN THIS
TO BE MOVING TO OUR WEST. ANOTHER DISTURBANCE LOOKS TO ARRIVE
ABOUT TUE.

NO CLEAR-CUT INDICATIONS OF FREEZING TEMPS...BUT IT WILL MAY BE
CLOSE ON A COUPLE OF NIGHTS IN THE MOST FAVORED COLD SPOTS.
SIMONSEN

PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...LARGE SCALE
PATTERN THROUGH THE EXTENDED REMAINS IN RATHER GOOD AGREEMENT
AMONG THE GUIDANCE MEMBERS. TEMPERATURES SHOULD RESIDE NEAR NORMAL
VALUES ON FRIDAY BEFORE FALLING BELOW NORMAL BY THE WEEKEND.

THIS PERIOD STARTS OFF WITH A COMPACT UPPER LOW TO OUR SOUTH
OPENING UP AND LIFTING INTO THE DAKOTAS. POTENTIAL REMNANT
DEFORMATION ZONE FROM THIS LOW IS STILL FORECAST TO GLANCE OUR
SOUTHEASTERN ZONES...SO INHERITED POPS FOR THIS PERIOD REMAIN ON
TRACK. DURING THIS TIME AN EASTERN PACIFIC RIDGE AMPLIFIES WHILE
USHERING IN AN UNSETTLED NORTHWESTERLY FLOW FOR SATURDAY. 00Z
ECMWF AND GEM ARE STRONGER AND FARTHER WEST WITH THE FIRST OF
THESE IMPULSES THAN OPERATIONAL GFS AND UKMET...ALTHOUGH ENSEMBLE
GFS DOES EXHIBIT SOME SPREAD WITH THIS FEATURE. FOR NOW HAVE
TRENDED TOWARDS THE WESTERN SOLUTION AND TRIMMED TEMPS THIS
WEEKEND A FEW DEGREES AREA WIDE AS MODIFIED POLAR AIR IS DRAWN
FARTHER WEST. THE UPPER FLOW SHOULD BECOME MORE MERIDIONAL LATE IN
THE WEEKEND ALLOWING OCCASIONAL REINFORCEMENTS OF COOLER AIR INTO
THE REGION. PERIODIC CHANCES FOR SHOWERS STILL LOOK REASONABLE GIVEN
RATHER COLD 700-500MB TEMPS AT TIMES AND HEALTHY MID LEVEL
MOISTURE. MCZ

&&

.AVIATION...
VFR WITH CEILINGS OF AROUND 10 FT AGL. ISOLATED THUNDERSTORMS
WILL HAVE MINOR IMPACT ON CEILING AND VISIBILITY...BUT WITH WINDS
GUSTING UP TO 35KT. OTHERWISE...10 TO 20KT S-SE WINDS SHIFT TO N
10 TO 20KT THIS EVE.

&&

.FIRE WEATHER...
HOT TEMPERATURES ARE OCCURRING AGAIN ACROSS THE DISTRICTS AHEAD OF
STRONG COLD FRONT. LOW RELATIVE HUMIDITIES INTO THE EARLY EVENING
HOURS WILL RECOVER NICELY TONIGHT THANKS TO A COLD FRONT...BUT
SCATTERED TO ISOLATED THUNDERSTORMS WILL BRING INCREASED FIRE
THREATS. THESE THUNDERSTORMS WILL BE MAINLY DRY AND CONTAIN GUSTY
WINDS ON ZONES 119 AND 121...BUT BECOME LESS OF A THREAT AS THEY
MOVE EAST TONIGHT. A FAIRLY SHARP WIND SHIFT FROM THE
SOUTH-SOUTHEAST TO THE NORTHWEST WILL ALSO OCCUR WITH THE FRONTAL
PASSAGE THIS EVENING. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120-
MTZ121-MTZ122.

LAKE WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 4, 3:06 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
406 AM MDT TUE SEP 4 2007

MTZ016>027-059>062-050600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
406 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHEAST WINDS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT. THEREFORE A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR THIS AFTERNOON.

HOT AND DRY WEATHER WILL COMBINE WITH THE GUSTY WINDS TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING.
ISOLATED THUNDERSTORMS AND A WIND SHIFT WILL OCCUR WITH THE COLD
FRONT PASSAGE OVERNIGHT. THEREFORE A RED FLAG WARNING IS IN EFFECT
FOR NORTHEAST MONTANA FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 25 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Valley

When
September 4, 3:07 PM MST
Where
Valley County, Saint Marie
Measured
0.88 in hail
Reported by
Public
Coordinates
48.420, -106.520

Hail, Valley

When
September 4, 4:05 PM MST
Where
Valley County, Frazer
Measured
0.88 in hail
Reported by
Public
Coordinates
48.050, -106.030

Hail, Roosevelt

When
September 4, 5:15 PM MST
Where
Roosevelt County, 25 mi NNE of Wolf Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.434, -105.442

Hail was estimated at nickel size and dented vehicle.

Hail, McCone

When
September 4, 6:15 PM MST
Where
McCone County, 3 mi N of Vida
Measured
1 in hail
Reported by
Public
Coordinates
47.873, -105.500

Estimated 1 hail fell briefly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47874, 48302, 47875, 47876.